Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 9, 2004, 10:02 PM EDT for Charlevoix County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2004, 10:02 PM EDT (02:02 UTC)
- Expired
- Aug 9, 2004, 10:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Charlevoix County, MI
The radar
The NCL Michigan radar (KAPX), 36 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 7:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 2.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 100202
SVRAPX
MIC029-100230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1001 PM EDT MON AUG 9 2004
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 1030 PM EDT
* AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BOYNE FALLS...MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4512 8492 4523 8495 4525 8487 4525 8484
4526 8482 4526 8479 4527 8477 4527 8474
4512 8474
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:41 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 9, 9:41 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 941 PM EDT MON AUG 9 2004 .SHORT TERM...STRONG TO SEVERE CONVECTION CONTINUES TO FIRE ALONG THE COLD FRONT. BEST COVERAGE IS OCCURRING NORTH OF M-32 WHERE DYNAMICS ASSOCIATED WITH UPSTREAM UPPER TROF ARE GREATEST. BEHIND THE FRONT...SCT DIURNAL SHOWERS ARE OCCURRING UPSTREAM ACROSS WI/WESTERN UPPER MI. EXPECT A DIMINISHING TREND AS DAYTIME HEATING WANES...BUT THERE IS ENOUGH DYNAMICS...AND LOW LEVEL MOISTURE/ CYCLONIC FLOW...TO WARRANT CONTINUED CHANCY POPS THRU THE OVERNIGHT. CURRENT GRIDS/TEXT PRODUCTS IN GENERAL REFLECT THIS. WITH BIGGER FISH TO FRY RIGHT NOW...DO NOT ANTICIPATE A ZFP UPDATE LATE THIS EVENING. EXCEPTION WILL BE IF WE CANCEL PART OF THE WATCH EARLY... WHICH MAY BE DOABLE FOR EASTERN UPPER AS THAT AIRMASS IS GETTING SERIOUSLY WORKED OVER AND HAD LIMITED INSTABILITY TO BEGIN WITH. ZOLTOWSKI && .PREV DISCUSSION ISSUED 339 PM MON AUG 9... LONG TERM...OUR RATHER COOL SUMMER WEATHER WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS A SERIES OF UPPER LEVEL LOW PRESSURE SYSTEMS AFFECT THE REGION. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE AROUND POPS AND THE POTENTIAL FOR WATER SPOUTS. TUESDAY...THE FIRST UPPER LOW CURRENTLY CENTERED ACROSS THE ARROWHEAD OF MINNESOTA WILL SLOWLY TWIRL EASTWARD INTO SOUTHEAST ONTARIO WITH WRAP AROUND MOISTURE CONTINUING TO FILTER INTO THE FORECAST AREA (MEAN 900-700 MB RH BETWEEN 85 AND 95 PERCENT). MEANWHILE...A SURFACE TROUGH WILL MOVE ACROSS THE NORTHERN HALF OF THE FORECAST AREA DURING THE AFTERNOON. THE COMBINATION OF THESE TWO FEATURES WILL LEAD TO MOSTLY CLOUDY SKIES AND CHANCE POPS ACROSS THE ENTIRE FORECAST AREA. THE HIGHEST POPS WILL RESIDE ACROSS THE NORTHERN FORECAST AREA WHERE THERE IS SOMEWHAT BETTER PVA DUE TO THE CLOSER PROXIMITY TO THE CENTER OF THE UPPER LOW. HIGH TEMPERATURES ARE ONLY EXPECTED TO RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S SOUTH DUE TO THE ABUNDANT CLOUD COVER. TUESDAY NIGHT INTO WEDNESDAY...ANOTHER UPPER LOW EVIDENT ON WATER VAPOR IMAGERY OVER WEST-CENTRAL SASKATCHEWAN WILL TRACK TO THE SOUTHEAST OVER THE NEXT COUPLE OF DAYS INTO NORTHERN MICHIGAN BY WEDNESDAY. COLDER AIR ALOFT WILL ALSO ACCOMPANY THIS FEATURE WITH 850 MB TEMPERATURES FALLING TO BETWEEN PLUS 1 AND PLUS 4 C (ETA A BIT COOLER AND FASTER WITH THE TIMING). MEAN 900-700 MB RH INCREASES TO BETWEEN 95 AND 100 PERCENT. THIS COMBINATION IS EXPECTED TO LEAD TO CHILLY TEMPERATURES ON WEDNESDAY WITH HIGHS STRUGGLING TO REACH 60 DEGREES IN SOME AREAS. THE BEST FORCING (Q-VECTOR CONVERGENCE) IS ACROSS THE NORTH SO WILL GO WITH LIKELY POPS ACROSS CHIPPEWA COUNTY AND DIMINISH POPS TO THE SOUTH (40 SOUTHERN TIER OF COUNTIES). HOWEVER...WILL CONTINUE TO LEAVE OUT THUNDER AS THE BETTER FORCING TRACKS ACROSS SOUTHERN CANADA AND ABUNDANT CLOUD COVER INHIBITS DECENT SURFACE HEATING. MEANWHILE...COLDER AIR ALOFT MOVING OVER THE RELATIVELY WARM WATERS OF THE GREAT LAKES WILL LEAD TO A CHANCE OF WATER SPOUTS ACROSS LAKE MICHIGAN/HURON (THIS IS CURRENTLY COVERED IN THE GRIDS FOR BOTH WEDNESDAY AND THURSDAY). THURSDAY THROUGH MONDAY...FALL LIKE CONDITIONS WILL CONTINUE AT THE START OF THE PERIOD BUT IMPROVING WEATHER LOOKS TO MOVE IN LATE IN THE WEEKEND AND CONTINUE INTO THE BEGINNING OF NEXT WEEK. YET ANOTHER UPPER LEVEL LOW WILL MOVE INTO THE REGION ON FRIDAY AND BE SLOW TO EXIT THE NORTHERN GREAT LAKES REGION THIS WEEKEND (AS THERE DOES NOT APPEAR TO BE ANYTHING TO KICK IT OUT OF HERE). AS A RESULT WILL CONTINUE WITH CURRENT LINGERING CHANCE POPS FOR FRIDAY AND FRIDAY NIGHT AS WELL AS TO ADD LOW CHANCE POPS TO NORTHERN AND EASTERN ZONES FOR SATURDAY. BY SUNDAY...THE UPPER LOW APPEARS TO FINALLY MEANDER INTO EASTERN CANADA ALLOWING FOR RISING HEIGHTS ALOFT ALONG WITH SURFACE HIGH PRESSURE TO MOVE INTO THE WESTERN GREAT LAKES. THIS SCENARIO WILL ALLOW FOR A WARMER SOUTHWEST FLOW TO DEVELOP BY MONDAY (WITH NO POPS). AS FAR AS TEMPERATURES GO...WE WILL START OFF SEVERAL DEGREES BELOW TYPICAL MID AUGUST READINGS BUT INCH UP CLOSER TO CLIMO BY EARLY NEXT WEEK. SULLIVAN && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 9, 8:06 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 806 PM EDT MON AUG 9 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-101100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 806 PM EDT MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN MICHIGAN EARLY TONIGHT. WIND GUSTS TO 65 MPH WILL BE THE MAIN SEVERE WEATHER THREAT...THOUGH SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE BEFORE 1 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WATERSPOUTS ARE POSSIBLE ON LAKE MICHIGAN AND LAKE HURON NEARSHORE WATERS AROUND NORTHERN MICHIGAN WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY/JPB/JZ
In the hours before
Special weather statement, Aug 9, 7:02 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
702 PM EDT MON AUG 9 2004
MIZ008-015-100000-
CHIPPEWA-MACKINAC-
702 PM EDT MON AUG 9 2004
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
NORTHERN MICHIGAN HAS EXPIRED. THE WATCH IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE THUNDERSTORM
WATCH. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
FOR THE LATEST INFORMATION.Special weather statement, Aug 9, 8:08 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
808 PM EDT MON AUG 9 2004
MIZ008-015>036-041-042-100100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-
LEELANAU-MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-
OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
808 PM EDT MON AUG 9 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 900 PM EDT MONDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
JZLocal storm report, Aug 9, 9:29 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
929 PM EDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL 3 N CENTRAL LAKE 45.11N 85.26W
08/09/2004 0.88 INCH ANTRIM MI TRAINED SPOTTER
&&
JZLocal storm report, Aug 9, 9:47 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
947 PM EDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG EAST JORDAN 45.16N 85.13W
08/09/2004 CHARLEVOIX MI LAW ENFORCEMENT
SEVERAL TREES DOWN
&&
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:14 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 31 min |
| Aug 9, 8:46 PM EDT | Special Marine Warning | APX | 59 min | |
| Aug 9, 8:46 PM EDT | Special Marine Warning | APX | 59 min | |
| Aug 9, 8:52 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 68 min |
| Aug 9, 8:59 PM EDT | Special Marine Warning | APX | 91 min | |
| Aug 9, 10:00 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 45 min |
| Aug 9, 10:08 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 22 min |
| Aug 9, 10:12 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 63 min |
| Aug 10, 12:06 AM EDT | Special Marine Warning | APX | 54 min | |
| Aug 10, 1:00 AM EDT | Special Marine Warning | APX | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.